Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 250, NWS Dodge City, KS

June 23, 20189 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 23, 2018, 10:42 PM CDT for 9 counties in Kansas. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2018, 10:42 PM CDT (03:42 UTC)
Expired
Jun 23, 2018, 11:30 PM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
70.0 mph

Counties Clark County, KS, Edwards County, KS, Ford County, KS, Gray County, KS, Hodgeman County, KS, Kiowa County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS

The radar

The Dodge City radar (KDDC), 33 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 10:57 PM CDTTSTM WND GST 67Dodge City Regional Air, KSASOS STATION DDC, DODGE CITY REGIONAL AIRPORT.
Jun 23, 10:58 PM CDTTSTM WND GST 702 Wnw Dodge City, KSCORRECTS PREVIOUS TSTM WND GST REPORT FROM 2 WNW DODGE CITY. WINDS WERE ESTIMATED FROM 65 TO 70 MPH.
Jun 23, 11:05 PM CDTTSTM WND GST 70Dodge City Regional Air, KSASOS STATION DDC, DODGE CITY REGIONAL AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 9:52 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.7 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1196 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1628 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

859 
WUUS53 KDDC 240342
SVRDDC
KSC025-047-057-069-083-097-135-145-165-240430-
/O.NEW.KDDC.SV.W.0250.180624T0342Z-180624T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1042 PM CDT SAT JUN 23 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Ford County in southwestern Kansas...
  Northwestern Kiowa County in south central Kansas...
  Southeastern Ness County in west central Kansas...
  Hodgeman County in southwestern Kansas...
  Western Pawnee County in south central Kansas...
  East central Gray County in southwestern Kansas...
  Southwestern Rush County in central Kansas...
  Western Edwards County in south central Kansas...
  North central Clark County in southwestern Kansas...

* Until 1130 PM CDT.

* At 1042 PM CDT, severe thunderstorms were located along a line
  extending from near Ness City to 8 miles north of Dodge City to 3
  miles north of The Haggard Elev, moving east at 40 mph.

  HAZARD...70 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Dodge City, Gray, Kinsley, Ness City, Jetmore, Bucklin, Spearville,
  Bazine, Mullinville, Burdett, Ford, Hanston, Offerle, Ensign,
  Rozel, Bloom, Kingsdown, Howell, Wright and Bellefont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3841 9930 3765 9938 3736 9986 3774 10042
      3797 10011 3852 10003
TIME...MOT...LOC 0342Z 285DEG 33KT 3845 9993 3788 10000 3769 10031 

HAIL...0.88IN
WIND...70MPH
 
$$

JJOHNSON
1 follow-up statement
626 
WWUS53 KDDC 240402
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1102 PM CDT SAT JUN 23 2018

KSC135-165-240412-
/O.CAN.KDDC.SV.W.0250.000000T0000Z-180624T0430Z/
Ness KS-Rush KS-
1102 PM CDT SAT JUN 23 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NESS AND
SOUTHWESTERN RUSH COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
south central and southwestern Kansas.

LAT...LON 3824 9933 3765 9938 3736 9986 3770 10035
      3795 10004 3824 9999
TIME...MOT...LOC 0402Z 284DEG 29KT 3823 9987 3784 9984 3764 10009 

$$

KSC025-047-057-069-083-097-145-240430-
/O.CON.KDDC.SV.W.0250.000000T0000Z-180624T0430Z/
Ford KS-Kiowa KS-Hodgeman KS-Pawnee KS-Gray KS-Edwards KS-Clark KS-
1102 PM CDT SAT JUN 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR FORD...NORTHWESTERN KIOWA...HODGEMAN...SOUTHWESTERN PAWNEE...EAST
CENTRAL GRAY...WESTERN EDWARDS AND NORTH CENTRAL CLARK COUNTIES...

At 1102 PM CDT, severe thunderstorms were located along a line
extending from 10 miles north of Jetmore to 4 miles west of
Spearville to 7 miles east of Ensign, moving east at 45 mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Dodge City, Gray, Kinsley, Jetmore, Bucklin, Spearville, Mullinville,
Burdett, Ford, Hanston, Offerle, Ensign, Rozel, Bloom, Kingsdown,
Howell, Wright, Bellefont, Windhorst and Ft. Dodge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3824 9933 3765 9938 3736 9986 3770 10035
      3795 10004 3824 9999
TIME...MOT...LOC 0402Z 284DEG 29KT 3823 9987 3784 9984 3764 10009 

HAIL...0.75IN
WIND...70MPH
 
$$

JJOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 5:55 PM CDT, 4 hours 47 minutes earlier.

Area forecast discussion, Jun 23, 5:55 PM CDT, 4 hours 47 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
555 PM CDT Sat Jun 23 2018

...updated aviation...

.SHORT TERM...(This evening through Sunday)
Issued at 222 PM CDT Sat Jun 23 2018

Convection continues to bloom across the high plains of eastern Colorado
this afternoon. This is the main focus for tonight's weather. A resultant
small complex of storms is expected to march across the Kansas prairie
later tonight. Convective outflows of 50-60 mph will be the main hazard
with this activity. 3 km NAM is an outlier compared to NMMB/ARW/EC,
so this model was tossed out. Otherwise, lows heading into Sunday morning
will be in the 60s.

.LONG TERM...(Sunday night through Saturday)
Issued at 222 PM CDT Sat Jun 23 2018

Attention the turns to Sunday for impacting weather. A large 500-hPa
trof will swing out with a much stronger 250-hPa jet impacting the
state of Kansas. This will set the stage for severe thunderstorms tomorrow
afternoon and evening. In addition, PWATs greater than 1.50" spells
out the concern for heavy rainfall and flooding. This is particularly
true late Sunday evening as 900 to 700-hPa waa strengthens.

Forecasting hazards other than flooding for tomorrow is difficult.
Much depends on where the mesoscale boundaries will reside. The small
complex moving across the area in the short term period will undoubtedly
impact hazards for tomorrow. Meso models show that the convective model
tomorrow could potentially be messy with HPish supercells. Forecast
soundings also suggest this with backing upper level winds, which typically
always favors HPs. Forecast LHP values start out as high then quickly
decreases tomorrow evening as these upper level winds back. Think that
water loading associated with the high PWAT environment could potentially
keep hail size down. Will go with 1.5 to 2.5" hail for now. A bigger
threat other than hail tomorrow is convective outflows of 70-80 mph.
The BL should be pretty mixed tomorrow, particularly within/near the
warm sector. Cannot rule out an isolated tornado tomorrow, however,
low level shear does not look that great as far as tornadoes are concerned.

The rest of the forecast was left as is with fb pops and temps.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 555 PM CDT Sat Jun 23 2018

Storms continue to develop across E Colorado and NW Kansas. As a result,
have added VCTS/CB groups for KDDC/KGCK later this evening. +TSRA will
still be possible tomorrow afternoon and evening, although there is
some uncertainty. MVFR cigs will be possible in the morning as moisture
continues to stream in. VFR conditions are expected thereafter minus
the second round of storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  90  63  88 /  80  80  70   0
GCK  66  81  60  87 /  40  50  50   0
EHA  64  89  59  89 /  20  30  30   0
LBL  67  91  62  89 /  20  70  50   0
HYS  67  82  62  86 /  10  80  60  10
P28  69  94  67  89 /  30  70  80  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Sugden
Hazardous weather outlook, Jun 23, 3:01 AM CDT, 19 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
301 AM CDT Sat Jun 23 2018

KSZ030-031-043>046-061>066-074>081-084>090-241000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
301 AM CDT Sat Jun 23 2018 /201 AM MDT Sat Jun 23 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

An isolated strong to marginally severe thunderstorm or two will
be possible overnight west or north of Garden City. The main
hazards from these storms, if they develop, will be hail up to
quarters and wind gusts of 50 to 60 mph.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Severe thunderstorms can be expected across western Kansas on
Sunday. These storms will be capable of producing hail tennis ball
size hail and damaging winds over 60 mph. Heavy rainfall will
also be possible from these storms which may result in localized
flooding issues. There will also be a slight chance for an isolate
tornado or two.

Days 2-7 Hazards
----------------
* Sunday
  - Flooding: Limited risk
  - Lightning: Significant risk
  - Severe thunderstorm: Elevated risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Excessive heat: Limited risk
  - Fire weather: Elevated risk

* Wednesday
  - Excessive heat: Elevated risk
  - Fire weather: Significant risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Friday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jun 23, 7:45 PM CDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Dodge City KS
745 PM CDT SAT JUN 23 2018

KSZ030-240130-
Trego KS-
745 PM CDT SAT JUN 23 2018

...SPECIAL WEATHER STATEMENT...

At 745 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles southeast of Collyer, moving southeast at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Wakeeney, Collyer, Trego Center and Voda.

LAT...LON 3880 9987 3889 10015 3913 10015 3913 9974
TIME...MOT...LOC 0045Z 294DEG 20KT 3899 10009

JJOHNSON
Special weather statement, Jun 23, 8:12 PM CDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Dodge City KS
812 PM CDT SAT JUN 23 2018

KSZ043-061>063-240145-
Finney KS-Kearny KS-Hamilton KS-Scott KS-
812 PM CDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON...NORTHERN
KEARNY...NORTHWESTERN FINNEY AND SCOTT COUNTIES UNTIL 845 PM CDT/745
PM MDT/...

At 812 PM CDT/712 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 7 miles west of Scott State
Lake to 7 miles southeast of Leoti to 13 miles south of Horace.
Movement was southeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Scott City, Grigston, Friend, Scott State Lake, Modoc, Shallow Water
and Manning.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern and west central Kansas.

LAT...LON 3826 10113 3870 10113 3869 10070 3827 10070
      3813 10078 3798 10160 3826 10200
TIME...MOT...LOC 0112Z 320DEG 33KT 3870 10105 3839 10129 3829 10186

JJOHNSON
Special weather statement, Jun 23, 8:46 PM CDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Dodge City KS
846 PM CDT SAT JUN 23 2018

KSZ061>063-240245-
Finney KS-Kearny KS-Hamilton KS-
846 PM CDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON...NORTHERN
KEARNY AND NORTHWESTERN FINNEY COUNTIES UNTIL 945 PM CDT/845 PM
MDT/...

At 846 PM CDT/746 PM MDT/, Doppler radar was tracking a strong
thunderstorm 17 miles west of Friend, moving southeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Holcomb and Friend.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern Kansas.

LAT...LON 3826 10168 3826 10069 3799 10090 3799 10167
TIME...MOT...LOC 0146Z 298DEG 18KT 3823 10123

JJOHNSON
Local storm report, Jun 23, 9:54 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
954 PM CDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND GST     3 SSE DIGHTON           38.43N 100.45W
06/23/2018  M62 MPH          LANE               KS   MESONET

            MESONET STATION E1393, 3 SSE DIGHTON.

&&
Special weather statement, Jun 23, 10:06 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1006 PM CDT SAT JUN 23 2018

KSZ061>063-074>076-240345-
Finney KS-Stanton KS-Kearny KS-Hamilton KS-Grant KS-Haskell KS-
1006 PM CDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON...SOUTHERN
KEARNY...SOUTHWESTERN FINNEY...GRANT...NORTHEASTERN STANTON AND
WESTERN HASKELL COUNTIES UNTIL 1045 PM CDT/945 PM MDT/...

At 1006 PM CDT/906 PM MDT/, Doppler radar was tracking a strong
thunderstorm 11 miles southeast of Kendall, moving southeast at 35
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ulysses, Lakin, Satanta, Big Bow, Ryus and Hickok.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT/400 AM
MDT/ for southwestern Kansas.

LAT...LON 3771 10171 3796 10139 3791 10108 3740 10099
      3740 10151
TIME...MOT...LOC 0306Z 300DEG 31KT 3779 10143

JJOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:14 PM CDTSevere Thunderstorm WarningDDCTrego19 min
Jun 23, 7:45 PM CDTSpecial Weather StatementDDCTrego45 min
Jun 23, 8:12 PM CDTSpecial Weather StatementDDCScott33 min
Jun 23, 8:41 PM CDTSevere Thunderstorm WarningDDCScott49 min
Jun 23, 8:46 PM CDTSpecial Weather StatementDDCKearny59 min
Jun 23, 9:05 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Hamilton, Kearny, Lane, Scott55 min
Jun 23, 9:55 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Haskell, Hodgeman, Lane and 1 more50 min
Jun 23, 10:06 PM CDTSpecial Weather StatementDDCGrant39 min
Jun 23, 10:27 PM CDTSevere Thunderstorm WarningDDCGrant, Stanton48 min
Jun 23, 10:56 PM CDTSpecial Weather StatementDDCHaskell34 min
Jun 23, 11:08 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell37 min
Jun 23, 11:16 PM CDTSevere Thunderstorm WarningDDCBarber, Clark, Comanche, Edwards, Ford, Hodgeman and 4 more59 min
Jun 24, 12:14 AM CDTSevere Thunderstorm WarningDDCBarber, Clark, Comanche, Edwards, Kiowa, Pratt and 1 more76 min
Jun 24, 1:28 AM CDTSevere Thunderstorm WarningDDCBarber32 min
Jun 24, 4:30 AM CDTSpecial Weather StatementDDCGray60 min
Jun 24, 5:06 AM CDTSpecial Weather StatementDDCFinney54 min
Jun 24, 5:09 AM CDTSevere Thunderstorm WarningDDCFinney, Gray51 min
Jun 24, 5:35 AM CDTSpecial Weather StatementDDCFord55 min
Jun 24, 5:58 AM CDTSevere Thunderstorm WarningDDCFord, Gray47 min
Jun 24, 6:20 AM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell40 min
Jun 24, 6:22 AM CDTSevere Thunderstorm WarningDDCClark, Ford53 min
Jun 24, 6:45 AM CDTSpecial Weather StatementDDCFord60 min
Jun 24, 6:54 AM CDTSpecial Weather StatementDDCGrant, Haskell66 min
Jun 24, 7:14 AM CDTSpecial Weather StatementDDCComanche61 min
Jun 24, 6:54 PM CDTSpecial Weather StatementDDCHamilton66 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.